Thyrotoxic psychosis in an elderly woman and haloperidol use: a case report
Article first published online: 31 MAR 2013
© 2013 The Authors. Psychogeriatrics © 2013 Japanese Psychogeriatric Society
Volume 13, Issue 1, pages 49–51, March 2013
How to Cite
EMUL, M., SAKALLI, A., EROL, T. C. and ERTAN, T. (2013), Thyrotoxic psychosis in an elderly woman and haloperidol use: a case report. Psychogeriatrics, 13: 49–51. doi: 10.1111/j.1479-8301.2012.00404.x
- Issue published online: 31 MAR 2013
- Article first published online: 31 MAR 2013
- Received 24 March 2011; revision received 7 September 2011; accepted 17 January 2012.
Thyrotoxic patients may occasionally present with affective disorders. Here, we discuss a case of a 61-year-old woman with misidentification and persecutory delusions, olfactory hallucinations, and apathy associated with thyrotoxicosis. After definitive antithyroid and antipsychotic agent haloperidol treatments, the patient was released within 4 weeks. Thyrotoxic psychosis with apathy is a rare entity that can be misdiagnosed as affective psychosis. Haloperidol may be an alternative treatment in resolving psychotic features beside the treatment of hyperthyroid state.